A colleague asked me about treatment for tardive dyskinesia and I thought I’d share my answer. Experts have reached different conclusions from the available evidence (e.g., here vs. here). Here is a rough outline as I see it.
- Make sure it is tardive dyskinesia. You’re looking for involuntary, rhythmic stereotypies at about 0.5-1.0 Hz. They may be suppressible with effort but sometimes are not noticed by the patient. Any body part can be affected, but TD manifests most often in the mouth, tongue and jaw. Other tardive movements occur—certainly dystonia, possibly chorea or tics—but they have their own differential diagnosis and may have different treatments, especially tardive dystonia. A movement disorders specialist can be consulted when the phenomenology is not typical.
- Anticholinergics worsen TD, so stop them if possible.
- If the patient does not need an antipsychotic, stop all antipsychotics. Most patients with major depression or bipolar disorder can be managed without them. TD may worsen briefly when antipsychotics are withdrawn (this phenomenon has been called withdrawal dyskinesia). TD may be permanent, but sometimes the TD will stop or substantially improve within a few months, and at least you will not be worsening the situation. This advice does not apply in the rare patient with a short life expectancy, in whom it may be appropriate to try increasing the dose of the antipsychotic to cover the symptoms.
- In patients who need antipsychotics, those who may benefit from clozapine generally should be switched to it. Not only does clozapine not carry a meaningful risk of causing tardive dyskinesia itself, but it may also improve symptoms of existing TD without adding other specific treatment. Again, TD may worsen temporarily with cessation of the higher-potency agent. However, not all patients are appropriate candidates for clozapine.
- If the TD doesn’t bother the patient, and he’s no longer taking a neuroleptic, make sure you have a clear and sensible treatment goal.
- One of the two new VMAT2 inhibitors is probably the next best approach for many patients. Those are valbenazine and deutetrabenazine, and the FDA has approved them for TD. Read the prescribing information.
- A host of other treatments have been tried, with some success. Cochrane reviews discuss the evidence for several of these. There have been numerous trials of vitamin E, but its effect is at best modest, and I usually don’t bother with it. Melatonin has also been tried. The following are notable, and may appropriately precede a VMAT2 inhibitor in some patients.
- Vitamin B6, at a final dose of 400mg/day, has been shown to improve neuroleptic-induced parkinsonism and TD in some cases.
- Male patients could consider a trial of Tarvil. This is a medical food consisting of branched-chain amino acids (BCAAs). It is no longer on the market, but a compounding pharmacy could make it up from inexpensive ingredients, or one could try off-the-shelf combinations with other (untested) ratios of BCAAs.
- Insulin may be considered, especially in patients who need better glycemic control anyway. Evidence for efficacy is modest but one randomized, controlled trial with low-dose insulin showed benefit.
- High-dose buspirone has been advocated, and was fairly well tolerated and seemed effective in an open-label trial.
- Botulinum toxin injections may be a reasonable therapeutic strategy in selected patients whose symptoms are limited to a small number of muscles. This should be done by someone with substantial experience with the procedure.
- The newer VMAT2 inhibitors have largely supplanted older presynaptic dopamine depleting agents with a less favorable side effect profile, but rarely one may resort to reserpine and/or alpha-methyl-para-tyrosine (metyrosine), with careful monitoring of side effects.
Consult your doctor for personalized treatment recommendations. Best treatment changes with time.